Illinois, 2003

Hail and Damaging Winds in Illinois, July 11, 2003

July 11, 2003 · NWS LOT · 16 events in 7 counties and zones

Cold air aloft under an upper level low pressure system brought storms with large hail to the area. A spotter estimated winds to be near 70 mph near Sandwich and tree limbs were blown down near Lisbon in Kendall county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Cold air aloft under an upper level low pressure system brought storms with large hail to the area. A spotter estimated winds to be near 70 mph near Sandwich and tree limbs were blown down near Lisbon in Kendall county. A radio station reported 60 mph winds in LaSalle. Some specific hail reports included penny size hail at highways 52 and 23 in LaSalle county, penny size hail at I-80 and I-55 in Will county. The Lee County Farm Service Agency reported a swath of hail damage from the west side of Nelson to near the Green River Conservation Area and another swath from south of Ashton to north of Mendota. Farmers said hail was marble up to quarter size. Near Harmon, hail covered the ground 2 to 4 inches deep. The hail damaged corn and beans.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 11, 11:50 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 11, 11:50 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1250 PM CDT FRI JUL 11 2003

AVIATION FORECAST DISCUSSION FOR 18Z TAF CYCLE

IN LOOKING AT VARIOUS MODEL CROSS SECTIONS FOR AREA...ENOUGH LOW
LEVEL MOISTURE WILL HANG AROUND UNTIL LOSS OF DAYTIME HEATING TO
HAVE AN OCCASIONAL BKN CEILING IN THE 20-30 KFT LEVEL...AND WILL
LEAVE IN ALL TAFS...ALONG WITH GUSTS NEAR 20 KT UNTIL 02Z.
SHRA CURRENTLY DEVELOPING IN SW WI AND WILL MENTION FOR A COUPLE
OF HOURS IN TEMPO GROUP AROUND 21Z AT KRFD AND AROUND 23Z AT
OTHER LOCATIONS.

STEFKOVICH

PUBLIC DISCUSSION FOR 12 PM UPDATE AFP/GRIDS...

SATELLITE VISUAL LOOPS SHOW THE CUMULUS FIELD INCREASING AND
MOVING INTO NORTH CENTRAL ILLINOIS. RADAR SHOWS SOME SHOWERS
MOVING INTO NORTH CENTRAL ILLINOIS. THE ACARS SOUNDING AT 1510
UTC AT ORD SHOW A CAPE 1698 J/KG USING THE SURFACE TEMPERATURES
AT 16 UTC. THE COLD AIR ADVECTION SEEN ON THE 500 MB WEST OF
THE 500 MB LOW AND THE COLD THICKNESS ADVECTION FORECAST
WILL PROVIDE INSTABILITY AND SOME QUASIGEOSTROPHIC FORCING TO
GIVE SOME UPWARD VERTICAL MOTION THIS AFTERNOON AND EVENING.
WILL CHANGE THE FORECAST TO INCLUDE SCATTERED SHOWERS AROUND
ROCKFORD AND A CHANCE OF SHOWERS THIS AFTERNOON AND EVENING
FOR THE REST OF THE CWA.

.CHI...GALE WARNING SOUTHERN TWO THIRDS OF LAKE MICHIGAN

WHW
Hazardous weather outlook, Jul 11, 5:00 AM CST, 8 hours 40 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-112130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ABOUT TUESDAY.

SIGNIFICANT FLOODING WILL CONTINUE ALONG THE IROQUOIS RIVER IN
NEWTON AND JASPER COUNTIES IN NORTHWEST INDIANA...AND IROQUOIS
COUNTY ILLINOIS. SEE THE LATEST FLOOD STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

The radar

The Chicago radar (KLOT), 40 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Kendall

When
July 11, 1:40 PM CST to 1:45 PM CST
Where
Kendall County, 3 mi W of Plano
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.483, -88.533

Thunderstorm Wind, Kendall

When
July 11, 1:40 PM CST
Where
Kendall County, 3 mi W of Plano
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.450, -88.850

Thunderstorm Wind, Kendall

When
July 11, 2:15 PM CST
Where
Kendall County, 3 mi W of Lisbon
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.483, -88.167

Hail, La Salle

When
July 11, 2:20 PM CST to 2:25 PM CST
Where
La Salle County, 7 mi N of Ottawa
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -87.800

Hail, Will

When
July 11, 2:21 PM CST to 2:26 PM CST
Where
Will County, 5 mi SW of Joliet
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -87.850

Hail, Kankakee

When
July 11, 3:00 PM CST to 3:05 PM CST
Where
Kankakee County, Aroma Park
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.867, -87.733

Hail, Kankakee

When
July 11, 3:10 PM CST to 3:15 PM CST
Where
Kankakee County, Kankakee
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -89.100

Hail, Iroquois

When
July 11, 3:35 PM CST to 3:40 PM CST
Where
Iroquois County, Pittwood
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
41.800, -89.217

Hail, Lee

When
July 11, 4:10 PM CST to 4:40 PM CST
Where
Lee County, 5 mi S of Ashton
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
41.183, -88.983

Thunderstorm Wind, La Salle

When
July 11, 5:25 PM CST
Where
La Salle County, La Salle
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
41.800, -89.617

Hail, Lee

When
July 11, 5:41 PM CST to 5:55 PM CST
Where
Lee County, 1 mi W of Nelson
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
41.117, -88.833

Hail, La Salle

When
July 11, 5:58 PM CST to 6:03 PM CST
Where
La Salle County, Leonore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.117, -88.833

Hail, La Salle

When
July 11, 6:15 PM CST to 6:20 PM CST
Where
La Salle County, Streator
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -88.617

Hail, Livingston

When
July 11, 6:39 PM CST to 6:44 PM CST
Where
Livingston County, 5 mi W of Odell
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.667, -88.583

Hail, La Salle

When
July 11, 7:00 PM CST to 7:05 PM CST
Where
La Salle County, Streator
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -88.683

Hail, Livingston

When
July 11, 7:18 PM CST to 7:23 PM CST
Where
Livingston County, 3 mi S of Blackstone
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.667, -88.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375397, 5375398, 5375399, 5375400, 5375401, 5375402, 5375403, 5375404, 5375406, 5375405, 5375407, 5375408, 5375409, 5373293, 5375410, 5373294.